Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 29, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 7, 2011, 4:20 PM MST for Cochise County, Pima County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2011, 4:20 PM MST (23:20 UTC)
- Expired
- Jul 7, 2011, 5:00 PM MST
- In force
- 40 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
Counties Cochise County, AZ, Pima County, AZ
The radar
The Tucson radar (KEMX), 17 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.3 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1092 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1204 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
188 WUUS55 KTWC 072320 SVRTWC AZC003-019-080000- /O.NEW.KTWC.SV.W.0029.110707T2320Z-110708T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 420 PM MST THU JUL 7 2011 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... WEST CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA... * UNTIL 500 PM MST * AT 415 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15 MILES NORTHWEST OF BENSON... OR ABOUT 25 MILES EAST OF TUCSON...AND MOVING WEST AT 10 MPH. IN ADDITION THERE WERE ADDITIONAL STORMS INTENSIFYING NORTH OF BENSON AND SOUTH OF BENSON. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VAIL AND SAGUARO NATIONAL PARK EAST. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THESE STORMS. && LAT...LON 3187 11069 3222 11075 3224 11025 3183 11019 TIME...MOT...LOC 2318Z 093DEG 10KT 3209 11053 $$ MEYER
1 follow-up statement
586 WWUS55 KTWC 072345 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 445 PM MST THU JUL 7 2011 AZC003-019-080000- /O.CON.KTWC.SV.W.0029.000000T0000Z-110708T0000Z/ COCHISE AZ-PIMA AZ- 445 PM MST THU JUL 7 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR EAST CENTRAL PIMA AND WEST CENTRAL COCHISE COUNTIES... AT 440 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTHWEST OF MESCAL...OR 25 MILES SOUTHEAST OF TUCSON...MOVING WEST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3187 11069 3222 11075 3224 11025 3183 11019 TIME...MOT...LOC 2344Z 093DEG 10KT 3208 11057 $$ MEYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:10 PM MST, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 7, 2:10 PM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 210 PM MST THU JUL 7 2011 .SYNOPSIS...DEEP MOISTURE AND A FAVORABLE FLOW WILL MAINTAIN A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS INTO EARLY NEXT WEEK. SOME THUNDERSTORMS WILL GENERATE STRONG WINDS AND HEAVY RAIN. THEREAFTER...SOMEWHAT DRIER AIR WILL LEAD TO LESS THUNDERSTORM ACTIVITY PARTICULARLY WEST OF TUCSON BY THE MIDDLE OF NEXT WEEK. && .DISCUSSION...STORMS ARE FORMING ON SCHEDULE AGAIN TODAY...BUT ACTIVITY IS FAIRLY WEAK SO FAR. STORMS ARE MOVING SLIGHTLY FURTHER NORTH TODAY WHICH WOULD PROMOTE SOME ACTIVITY REACHING THE TUCSON AREA...BUT CONCERNED THE CONVECTION WILL NOT STAY ORGANIZED LONG ENOUGH TO CAUSE MUCH CONCERN FURTHER NORTH THAN TUCSON. WRF DATA CONFIRMS THIS BY SUGGESTING THE STORMS WILL GENERALLY REMAIN ACROSS SANTA CRUZ AND SOUTHERN PIMA COUNTIES WITH A FEW CELLS DRIFTING FURTHER TO THE NORTH. THERE IS SOME INSTABILITY TO WORK WITH THIS AFTERNOON WITH ANOTHER INVERTED V PROFILE. THUS DOWNBURST WINDS WILL BE THE BIGGEST THREAT. PRECIP WATER VALUES ARE DOWN A BIT TO BELOW 1.5 INCHES...BUT ANY SLOW MOVING OR TRAINING STORMS WOULD PROMOTE FLASH FLOODING. GFS HINTS AT A SUBTLE POTENTIAL VORTICITY ANOMALY SITTING ACROSS EASTERN ARIZONA. THE ANOMALY IS DIFFICULT TO DISCERN ON WV IMAGERY THOUGH DUE TO THE DRY AIR INTRUSION FROM THE EAST. BOTH THE NAM AND WRF DATA BRING IN THE DRIER AIR AT 850MB INTO CENTRAL GRAHAM AND COCHISE COUNTIES BY 00Z...WITH A SLOSHING PATTERN TAKING PLACE TOMORROW AS THE DRY AIR RETREATS TO NEW MEXICO OVERNIGHT...AND RETURNS TO FAR SOUTHEAST ARIZONA BY THE AFTERNOON. SO THE ONGOING POP FORECAST WITH THE LOWER POPS IN THE FAR EASTERN AND WESTERN ZONES AND THE HIGHEST POPS ACROSS THE CENTRAL CWA STILL MAKES THE MOST SENSE. OTHER THAN THE SLOSHING MOISTURE IN THE EASTER ZONES...THE LOW LEVEL MOISTURE SHOULD REMAIN FAIRLY CONSISTENT ACROSS THE CWA THROUGH EARLY NEXT WEEK. THUS THE PRECIP FORECAST FOLLOWS A SIMILAR PATTERN WITH AFTERNOON AND EVENING POPS FOCUSED GENERALLY ON THE CENTRAL ZONES. THERE IS ANOTHER INVERTED TROUGH CURRENTLY SITTING NEAR THE BIG BEND AREA OF TEXAS. THE TROUGH WILL PUSH WEST THROUGH THE WEEKEND...BUT AS THE CONUS UPPER RIDGE BEGINS SLIDING EAST ON SATURDAY...THE INVERTED TROUGH IS FORCED INTO AN AREA OF CONVERGENT FLOW OVER CHIHUAHUA MEXICO AND ESSENTIALLY FALLS APART. AS THE HIGH CONTINUES A SLOW SHIFT EAST THROUGH NEXT WEEK...PRECIP CHANCES WILL ALSO SHIFT EAST. IN FACT...BOTH THE GFS AND EURO SUGGEST THE RIDGE AXIS OF THE HIGH WILL SHIFT AS FAR EAST AS THE MISSISSIPPI RIVER VALLEY...WITH A DEEPENING TROUGH OVER THE PAC NW. THE TROUGH AXIS EXTENDS SOUTH ALONG THE WEST COAST PROVIDING SOUTHWEST TO WESTERLY FLOW ACROSS SOUTHEAST ARIZONA. BUFR SOUNDINGS ON NEXT WEDNESDAY SHOW WESTERLY FLOW THROUGHOUT THE COLUMN WITH PRONOUNCED DRYING AND PRECIP WATER VALUES DOWN BELOW ONE HALF INCH FOR MOST OF THE CWA. IN ADDITION...GFS SUGGESTS THE THETA E AND INSTABILITY AXIS WILL SHIFT EAST INTO NEW MEXICO. SO THERE REALLY ARE FEW POSITIVES FOR PRECIP CHANCES FOR THE MID THE END OF NEXT WEEK. I DID LOWER POPS A BIT...BUT AM NOT READY TO GO COMPLETELY DRY JUST YET. WE MAY NEED TO SHOW A SLOW TREND UPWARDS IN TEMPERATURE THOUGH. THE DRIER AIR AND IN PLACE AND INCREASING 1000-500MB THICKNESSES STARTING WEDNESDAY SHOULD BRING IN WARMER CONDITIONS. JJB && .AVIATION...SCT TSRA WILL DIMINISH BETWEEN 03Z AND 06Z FRIDAY...BUT A FEW SHRA COULD LINGER THROUGH 15Z. MVFR CIGS/VSBYS...MT OBSCURATIONS AND WIND GUSTS OF 40-50 KTS IN THE VICINITY OF STRONGER TSRA. OTHERWISE SURFACE WINDS WILL GENERALLY BE LESS THAN 12 KTS THROUGH FRIDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. CEILOMETER EQUIPMENT UPGRADE TO TAKE PLACE AT KOLS THIS MORNING. DURING THE UPGRADE...THE CEILOMETER WILL BE DOWN AND THEREFORE NO CEILING OBSERVATIONS WILL TAKE PLACE. THE UPGRADE SHOULD TAKE 4 TO 6 HOURS. THE UPGRADE WILL BE POSTPONED IF THUNDERSTORMS DEVELOP NEAR THE OBSERVING STATION. && .FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS INTO EARLY NEXT WEEK. STRONG...ERRATIC AND GUSTY WINDS AND LOCALIZED HEAVY WILL OCCUR WITH THE STRONGER THUNDERSTORMS. OTHERWISE...A NORMAL DIURNAL WIND REGIME AND NEAR NORMAL DAYTIME TEMPERATURES WILL PREVAIL INTO EARLY NEXT WEEK. SOMEWHAT DRIER AIR WILL LEAD TO LESS THUNDERSTORM ACTIVITY ESPECIALLY WEST OF TUCSON BY THE MIDDLE OF NEXT WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. JJB/KD WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 7, 11:05 AM MST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1105 PM MST THU JUL 7 2011 AZZ501>515-080600- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 1105 PM MST THU JUL 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY ACROSS MOST OF SOUTHEAST ARIZONA. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS. THESE STRONG WINDS MAY ALSO RESULT IN REDUCED VISIBILITIES IN BLOWING DUST. SOME STORMS COULD ALSO PRODUCE HEAVY RAINFALL...WHICH COULD RESULT IN FLASH FLOODING. LIGHTER RAIN AMOUNTS COULD PRODUCE FLASH FLOODING OVER AND NEAR WILDFIRE BURN SCAR AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EVERY DAY INTO EARLY NEXT WEEK MAINLY DURING THE EARLY AFTERNOON INTO THE EVENING. THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING STRIKES AND MAY CONTAIN POTENTIALLY DAMAGING WIND GUSTS AND FLASH FLOOD PRODUCING HEAVY RAIN. EVEN MODERATE PRECIPITATION OVER THE AREAS SEVERELY BURNED BY WILDFIRES WILL RESULT IN FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JJB WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 7, 2:36 PM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 236 PM MST THU JUL 7 2011 AZZ507-513-072200- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 236 PM MST THU JUL 7 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 300 PM MST... AT 235 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF SIERRA VISTA. THIS STORM WAS NEARLY STATIONARY. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...JUNCTION OF HIGHWAYS 80 AND 90...CHARLESTON...FAIRBANK AND TOMBSTONE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3152 11024 3173 11020 3173 10994 3148 10999 TIME...MOT...LOC 2136Z 180DEG 0KT 3148 11019 KD
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 5:06 PM MST | Severe Thunderstorm Warning | TWC | Graham | 39 min |
| Jul 6, 5:07 PM MST | Areal Flood Advisory | TWC | Cochise, Pima | 3 hr |
| Jul 6, 5:19 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 41 min |
| Jul 6, 5:58 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Jul 7, 2:36 PM MST | Special Weather Statement | TWC | Cochise | 24 min |
| Jul 7, 2:40 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 50 min |
| Jul 7, 3:16 PM MST | Flash Flood Warning | TWC | Cochise | 119 min |
| Jul 7, 3:34 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 7, 3:54 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 51 min |
| Jul 7, 4:42 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 48 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.